Johnson & Johnson cuts maximum Tylenol dose to prevent overdoses

By LINDA A. JOHNSON , AP Business Writer

(AP) -- Johnson & Johnson said Thursday that it's reducing the maximum daily dose of its Extra Strength Tylenol pain reliever to lower risk of accidental overdose from acetaminophen, its active ingredient and the top cause of liver failure.

The company's McNeil Consumer Healthcare Division said the change affects Extra Strength sold in the U.S. - one of many products in short supply in stores due to a string of recalls.

Starting sometime this fall, labels on Extra Strength Tylenol packages will now list the maximum daily dose as six pills, or a total of 3,000 milligrams, down from eight pills a day, or 4,000 milligrams. McNeil will also reduce the maximum daily dose for its Regular Strength Tylenol and other adult containing acetaminophen, beginning next year.

Besides Tylenol, acetaminophen is the active ingredient in the prescription painkillers Percocet and Vicodin and in some nonprescription pain relievers, including NyQuil and some Sudafed products. People taking multiple medicines at once don't always realize how much acetaminophen they are ingesting.

Two years ago, a panel of advisers to the Food and Drug Administration called for sweeping restrictions to prevent accidental fatal overdoses of acetaminophen, the most widely used pain killer in the country.

"Acetaminophen is safe when used as directed," Dr. Edwin Kuffner, McNeil's head of over-the-counter medical affairs, said in a statement. "McNeil is revising its labels for products containing acetaminophen in an attempt to decrease the likelihood of accidental overdosing."

Kuffner noted many people taking multiple medicines don't realize some of them contain acetaminophen, or don't read or follow the dosing instructions.

McNeil spokeswoman Bonnie Jacobs said other makers of pain relievers are likely to follow suit. She said the change is not related to the series of 25 recalls over the past 23 months of tens of millions of bottles of Tylenol and other nonprescription drugs, several prescription drugs and other products made by Johnson & Johnson.

Excessive use of acetaminophen can cause liver damage and is blamed for about 200 fatal overdoses every year in the U.S. overdoses send 56,000 people to the emergency room annually.

4 /5 (1 vote)
add to favorites email to friend print save as pdf

Related Stories

FDA orders lower doses in prescription painkillers

Jan 13, 2011

(AP) -- Federal health regulators are limiting a key ingredient found in Vicodin, Percocet and other prescription painkillers that have been linked to thousands of cases of liver damage each year.

FDA panel to vote on painkiller restrictions

Jun 30, 2009

(AP) -- Government experts are scheduled to vote on whether Nyquil and other combination cold medications should be pulled from the market to help curb deadly overdoses.

FDA panel: Lower maximum daily dose of Tylenol

Jun 30, 2009

(AP) -- Government experts called for sweeping safety restrictions Tuesday on the most widely used painkiller, including reducing the maximum dose of Tylenol and eliminating prescription drugs such as Vicodin ...

Questions and answers about pain medicine dangers

Jul 07, 2009

(AP) -- A Food and Drug Administration panel has recommended limits on Tylenol and other drugs containing acetaminophen because of risks for liver failure. Maximum recommended doses for over-the-counter Tylenol would be ...

FDA group recommends acetaminophen liver warnings

May 27, 2009

(AP) -- A Food and Drug Administration report released Wednesday recommends stronger warnings and dose limits on drugs containing the painkiller acetaminophen, citing an increased risk of liver injury.

Recommended for you

Supercomputers link proteins to drug side effects

Oct 20, 2014

New medications created by pharmaceutical companies have helped millions of Americans alleviate pain and suffering from their medical conditions. However, the drug creation process often misses many side ...

No added benefit proven for umeclidinium/vilanterol in COPD

Oct 20, 2014

The drug combination umeclidinium/vilanterol (trade name Anoro) has been approved since May 2014 for adults with chronic obstructive pulmonary disease (COPD). In an early benefit assessment pursuant to the Act on the Reform ...

User comments